Multi-phase computations in geometrical optics
1996 (English)In: Journal of Computational and Applied Mathematics, ISSN 0377-0427, Vol. 74, no 1-2, 175-192 p.Article in journal (Refereed) Published
In this work we propose a new set of partial differential equations (PDEs) which can be seen as a generalization of the classical eikonal and transport equations, to allow for solutions with multiple phases. The traditional geometrical optics pair of equations suffer from the fact that the class of physically relevant solutions is limited. In particular, it does not include solutions with multiple phases, corresponding to crossing waves. Our objective has been to generalize these equations to accommodate solutions containing more than one phase. The new equations are based on the same high frequency approximation of the scalar wave equation as the eikonal and the transport equations. However, they also incorporate a finite superposition principle. The maximum allowed number of intersecting waves in the solution can be chosen arbitrarily, but a higher number means that a larger system of PDEs must be solved. The PDEs form a hyperbolic system of conservation laws with source terms. Although the equations are only weakly hyperbolic, and thus not well-posed in the strong sense, several examples show the viability of solving the equations numerically. The technique we use to capture multivalued solutions is based on a closure assumption for a system of equations representing the moments.
Place, publisher, year, edition, pages
1996. Vol. 74, no 1-2, 175-192 p.
Computer and Information Science
IdentifiersURN: urn:nbn:se:kth:diva-90451DOI: 10.1016/0377-0427(96)00023-4OAI: oai:DiVA.org:kth-90451DiVA: diva2:505523
NR 201408052012-02-242012-02-24Bibliographically approved